Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2001, 3:23 PM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 31, 2001, 3:23 PM MDT (21:23 UTC)
- Expired
- Aug 31, 2001, 4:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 86 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS55 KBOU 312124 SVRDEN COC121-312215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 323 PM MDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 415 PM MDT * AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WOODLIN SCHOOL...OR ABOUT 30 MILES SOUTHWEST OF AKRON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WOODLIN SCHOOL AND WOODROW. THIS REPLACES THE PREVIOUS WARNING ISSUED AT 256 PM MDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3993 10372 3974 10369 3977 10332 4007 10330 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:04 PM MDT, 19 minutes earlier.
Area forecast discussion, Aug 31, 3:04 PM MDT, 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 304 PM MDT FRI AUG 31 2001 CURRENT RADAR PICTURES INDICATING SCATTERED SHOWERS AND STORMS OVER THE PALMER RIDGE AND NORTHEAST CORNER...SOME OF THE STORMS HAVE BEEN SEVERE WITH UP TO TWO INCHES OF RAINFALL PER HOUR. ALPINE AREAS SHOW SCATTERED COVERAGE RIGHT NOW...BUT PRETTY WEAK INTENSITY. WITH PLENTY OF BOUNDARIES PUSHING AROUND...WILL KEEP SCATTERED POPS GOING THIS EVENING...THE CLEAR THINGS OUT PRETTY GOOD. TEMPERATURES GRIDS SHOW A BIT OF WARMING OVERNIGHT FROM THIS MORNINGS LOWS. ON SATURDAY...GRIDS SHOW ANOTHER SHOT OF SYNOPTIC SCALE ASCENT FOR THE AFTERNOON AND THE CURRENT WATER VAPOR PICTURES KIND OF AGREE WITH ITS EXISTENCE. HOWEVER...MUCH WEAKER THEN TODAYS SYSTEM. THETA-E AND CAPE GRIDS SHOW BEST MOISTURE AND ENERGY OVER THE EASTERN PLAINS. THE REST OF THE FORECAST AREA DRIES OUT SOMEWHAT FROM TODAY. FOR SUNDAY...GRIDS SHOW IT DRIER YET AND VERY LITTLE IN THE SYNOPTIC SCALE. FOR TEMPERATURES...GRIDS SHOW A 2-3 C WARM-UP ON SATURDAY FROM TODAY...THEN A 1-2 C WARM-UP FRO SUNDAY. IN THE EXTENDED PERIOD...MODELS SHOW UPPER RIDGE ENTRENCHED OVER THE FORECAST AREA MONDAY AND TUESDAY. THEN WEDNESDAY THROUGH FRIDAY ...MODELS SHOW AND UPPER LOW MOVING INTO THE GREAT BASIN WITH SOUTHWESTERLY FLOW OVER US. GRIDS CONTINUE TO SHOW MONSOON OVER THE FORECAST AREA...BETTER FROM WEDNESDAY ON. WILL NEED SOME POPS THROUGH THE PERIOD. RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 31, 10:41 AM MDT, 4 hours 42 minutes before
COZ030>051-312000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT THU AUG 30 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY. SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON THE PLAINS UNTIL LATE IN THE DAY. STORMS SHOULD BE MOST NUMEROUS ON THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN BORDER. A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND EAST OF DENVER THIS AFTERNOON. THIS WILL BE A LIKELY PLACE FOR THUNDERSTORM INITIATION. THE STORMS SHOULD BE MOST NUMEROUS EAST OF A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE IS THE BEST MOISTURE. SOME OF THE STORMS WILL BE MARGINALLY SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. OUTLOOK FOR SATURDAY: WARMER WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. GIMMESTAD
Special weather statement, Aug 31, 1:45 PM MDT, 1 hour 38 minutes before
COZ030>051-312200- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 145 PM MDT FRI AUG 31 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS THROUGH THIS EVENING...AND WILL BECOME MORE NUMEROUS OVER THE PLAINS. STORMS MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN BORDER. A WIND CONVERGENCE ZONE FROM DOUGLAS COUNTY TO NEAR AKRON AND STERLING WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY. THIS LINE IS EXPECTED TO DRIFT SLOWLY EAST DURING THE NIGHT. SOME OF THE STORMS ALONG AND EAST OF THIS LINE WILL BE MARGINALLY SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND UP TO 1.5 INCHES OF RAIN IN AN HOUR. DUE TO THE SLOW MOVEMENT OF THIS LINE...FLOODING MAY BE POSSIBLE IN AREAS WHERE STORMS REPEATEDLY CROSS THE SAME AREA. DUE TO THE LOW THREAT OF SEVERE WEATHER NEAR THE FRONT RANGE...SPOTTER ACTIVATION IS NOT EXPECTED TODAY. OUTLOOK FOR SATURDAY: WARMER WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:53 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| Aug 31, 2:23 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Aug 31, 2:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Aug 31, 3:03 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.